Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 20, 2003, 5:30 PM EST for Clay County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 5:30 PM EST (22:30 UTC)
- Expired
- Mar 20, 2003, 6:15 PM EST
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS53 KJKL 202230 SVRJKL KYC051-202315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 529 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY * UNTIL 615 PM EST * AT 529 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR LANGNAU...OR 6 MILES EAST OF LONDON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LARUE AROUND 535 PM EST. GRACE AROUND 540 PM EST. FALL ROCK AROUND 545 PM EST. TREADWAY AROUND 550 PM EST. LAUREL CREEK AROUND 555 PM EST. HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF DIME SIZE HAIL EAST OF LONDON ON THE DANIEL BOONE PARKWAY. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3725 8401 3711 8397 3723 8353 3739 8373 $$ OUDEMAN/HARLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:40 AM EST, 5 hours 50 minutes earlier.
Area forecast discussion, Mar 20, 11:40 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EST THU MAR 20 2003 CONVECTION FIRING IN ADVANCE OF THETA-E ACROSS CNTRL KY. LOW WBZ VALUES AND FZG LVL WILL ALLOW LOW TOPPED TSRA TO BECOME HAILERS. SHRA ALREADY INTO OUR SW CWFA. WILL HAVE TO WATCH THESE FOR FURTHER DEVELOPMENT. LOW OVER SWRN MO THIS MORNING WITH NUMEROUS FNTS AND TROFS ROTATING AROUND IT. THIS STACKED SYSTEM IS PROGED TO CONTINUE NE AND DRAG A COLD FNT ACROSS OUR CWFA THIS EVENING. THE UPPER LO NOW OVR THE MID MS VLY IS FCST TO OPEN UP AND LIFT NEWD IN RESPONSE TO A VERY VIGOROUS UPSTREAM CLOSED LO DIGGING SEWD THRU THE N CNTRL U.S. MODELS ARE IN GNRL AGREEMENT WITH DETAILS OF THIS SCENARIO. AFTER THIS LOW TRACKS NE IT WILL WRAP AROUND A MORE SIGNIFICANT LOW WILL CROSS THE NRN GT LKS BUT LOOKS TO REMAIN NORTH OF THE OH RVR. WILL CONTINUE CHC SHRA/TSRA FOR TONIGHT THRU FRI NITE WITH SHRA ONLY FOR THE NITETIME HRS. BY SAT MORN DRYING CREEPS IN AND REMAINS THRU TUE NITE. WEAK FNT DROPS SOUTH WED MORN BUT WITH LITTLE IN THE WAY OF SUPPORTING DYNAMICS WILL ONLY FCST SHRA. PRELIMINARY CCF FOR COORDINATION PURPOSES... LOZ 51/68 43/60 41 53311 JKL 52/68 44/60 40 53311 .JKL...NONE. DUSTY >>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>> PREVIOUS DISCUSSIONS ===================================================================== 1140 AM EST THU MAR 20 2003 A VERY INTERESTING FEATURE ON VISIBLE SATELLITE THIS MORNING. SOME MINOR CONVECTION OVER EXTREME SOUTHWEST COUNTIES HAS EXPOSED AN OUTFLOW BOUNDARY. OUTFLOW IS MOVING SHOWER ACTIVITY NORTHWESTWARD AGAINST THE FLOW. WITH EXPECTED INSTABILITY THIS AFTERNOON AND AREA IN SLIGHT RISK OF SEVERE STORMS...WILL HAVE TO WATCH THIS AREA CLOSELY FOR ANY CONVERGENCE FROM OTHER STORMS THAT MAY DEVELOP AS COULD BE A FOCAL POINT FOR SEVERE CONVECTION THIS AFTERNOON. OTHERWISE...FORECAST CONCERN IN THE SHORT TERM IS THE LINGERING SHOWERS ACTIVITY THAT IS PROVIDING MOSTLY CLOUDY SKIES ACROSS MOST OF THE CWA THIS MORNING. SOME LATE MORNING CLEARING EVIDENT FROM SATELLITE PHOTOS. HOWEVER...IN THOSE AREAS OF CLEARING...HEATING FROM SUN QUICKLY FILLS AREAS BACK IN WITH A GOOD BIT OF CU AND SHOWER ACTIVITY. THOUGHTS ARE TO GO PARTLY CLOUDY FOR A BRIEF PERIOD IN SOUTHERN GROUP...THEN CLOUD BACK UP FOR EXPECTED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. TEMPERATURES ARE A TOUGHER CALL. WOULD LIKE TO BUMP DOWN SLIGHTLY IN THOSE AREAS THAT KEEP THE MOST CLOUD COVER. HOWEVER...WITH ANY SUNLIGHT AT ALL TEMPERATURES JUMP UP QUICKLY...SO AM HESITANT TO LOWER TEMPERATURES TOO MUCH, IF AT ALL FOR THIS AFTERNOON. RAY ===================================================================== 624 PM EST THU MAR 20 2003 UPDATE...CLOUDS QUICKLY FILLING BACK IN...THUS WILL UPDATE ZONES FROM PARTLY CLOUDY TO MOSTLY CLOUDY. ...FORECAST ISSUES... FIRST FORECAST CHALLENGE DEALS WITH SHOWERS/T-STORM CHANCES FOR TODAY THROUGH FRIDAY. OTHER FORECAST CHALLENGE DEALS WITH TEMPERATURES ON FRIDAY. ...SHORT TERM... MODELS IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN EVEN WITH SUCH A COMPLICATED UPPER LEVEL PATTERN. DEEP SURFACE AND MID LEVEL CYCLONE IS FORECAST TO MOVE OUT OF THE CENTRAL US AND INTO ILLINOIS AND INDIANA OVER THE NEXT COUPLE OF DAYS. THE LOW WILL GRADUALLY WEAKEN AND OPEN UP AS IT HEADS NORTHEAST. AS THE LOW HEADS NORTHEAST UPPER LEVEL JET STREAK AROUND 300 HPA WILL ROTATE THROUGH THE BASE OF THE TROF PLACING KENTUCKY IN THE LEFT EXIT REGION TODAY THROUGH FRIDAY. IN ADDITION...STILL WILL HAVE TO DEAL WITH A FEW VORTS PASSING THROUGH AS THEY ROTATE AROUND DEEP CYCLONE. FORECAST CONCERN FOR TODAY WILL BE AMOUNT OF CLOUDS AND PRECIP CHANCES THIS AFTERNOON. SKIES CURRENTLY ARE PARTLY CLOUDY AND EXPECT TO REMAIN PARTLY CLOUDY THROUGH THE MORNING HOURS. WITH THE PARTLY CLOUDY SKIES...EXPECT TEMPERATURES TO REBOUND TODAY AND CLIMB INTO THE UPPER 60S AND LOWER 70S. WITH THE MID LEVEL MOVING OUT THE PLAINS TODAY...LARGE SCALE ASCENT...MAINLY DUE TO UPPER LEVEL PLACEMENT OF THE JET...ALONG WITH MID LEVEL COOLING BEING PROGGED BY THE MODELS AT 500 HPA WOULD LEAD TO STEEPENING LAPSE RATES. THIS RESULTS IN SB CAPES OF 500-1500 J/KG ACROSS CENTRAL KENTUCKY THIS AFTERNOON. WITH DECENT PBL MOISTURE AVAILABLE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BREAK OUT ACROSS THE WESTERN PORTIONS OF THE CWA THIS AFTERNOON AS SOUTHEAST DOWNSLOPING WINDS WILL KEEP PRECIP CHANCES LOWER ACROSS THE EAST. HOWEVER AS SURFACE LOW HEADS NORTHEAST...WINDS WILL EVENTUALLY VEER AROUND TO THE SOUTH AND SOUTHWEST TONIGHT. MUCH OF THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON...WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT AS SHEAR PROFILES NOT AS IMPRESSIVE AS YESTERDAY. FOR NOW WILL GO WITH GOOD CHANCE POPS FOR THIS AFTERNOON AND THIS TAPER THINGS DOWN TONIGHT. AS LOW PRESSES THROUGH WILL CONTINUE CHANCE POPS FOR FRIDAY AND THEN BEGIN TO CLEAR THINGS OUT FRIDAY NIGHT. NICE WEEKEND SHAPING UP WITH PARTLY SUNNY SKIES AND MILD TEMPERATURES CONTINUING. AS FAR AS TEMPS GO...MODEL GUIDANCE A LITTLE COOLER WITH TEMPS TODAY...HOWEVER WITH PARTLY CLOUDY SKIES EXPECT TEMPS TO WARM UP THIS AFTERNOON AND BASICALLY WENT WITH THE WARMER MAV NUMBERS. FOR TONIGHT...TEMP GUIDANCE IN GOOD AGREEMENT WITH LOWER 50S AREA WIDE. MAV NUMBERS LOOK A LITTLE COOL FOR FRIDAY...SO WENT WITH A MORE MIDDLE OF THE ROAD APPROACH THERE. NOT MUCH CHANGE FOR TEMPS ON SATURDAY. ...EXTENDED... DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED. DID ADJUST TEMPERATURES UP SLIGHTLY TO BETTER MESH WITH SURROUNDING OFFICES. WEATHER PATTERN LOOKS DRY SUNDAY THROUGH TUESDAY WITH A CHANCE OF SHOWERS COMING INTO THE PICTURE BY WEDNESDAY. ...PRELIM NUMBERS (NOT OFFICIAL)... LOZ 70/51 68/43 5531 JKL 70/52 68/45 5531 JARVIS --------------------------------------------------------------------- 1030 PM EST WED MAR 19 2003 PRECIPITATION HAS CURRENTLY ENDED OVER THE AREA...BUT ISOLATED SHOWERS/THUNDERSTORMS STILL CONTINUE AROUND US. NEW MESOETA NOT A LOT OF HELP FOR THIS UPDATE...SINCE IT INITIALIZED VERY POORLY ON LOW LEVEL MOISTURE JUST TO OUR WEST (MESOETA WAS MUCH TOO MOIST). WILL NOT RULE OUT REDEVELOPMENT DURING THE NIGHT...IF LOW LEVEL WINDS CAN TRANSPORT MORE UNSTABLE AIR BACK INTO THE AREA...BUT THINK THAT POPS NEED TO BE CONSIDERABLY LOWER THAN CURRENTLY FORECAST. WILL LOWER POPS TO 40 PERCENT WEST...WHERE DOWNSLOPE INFLUENCE WILL BE MINIMIZED...AND 30 PERCENT EAST WHERE DOWNSLOPE WILL HAVE MORE INFLUENCE. HAL
Hazardous weather outlook, Mar 20, 7:14 AM EST, 10 hours 16 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 714 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY. A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL UNITED STATES WILL SLOWLY MOVE TOWARDS KENTUCKY TODAY. THE ATMOSPHERE AHEAD OF THIS FEATURE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON. WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER MUCH OF EASTERN KENTUCKY TODAY. THE PRIMARY SEVERE WEATHER THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE STRONG LOW PRESSURE SYSTEM WILL SWING A COLD FRONT THROUGH THE OUTLOOK AREA DURING THE DAY ON FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JARVIS
In the hours before
Local storm report, Mar 20, 3:38 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0338 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM CAMARGO KY 0.75 IN HAIL
03/20/03 MONTGOMERYLocal storm report, Mar 20, 4:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0429 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM SALT LICK KY 0.75 IN HAIL
03/20/03 BATH PARTIALLY COVERING THE
GROUNDLocal storm report, Mar 20, 4:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0443 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM MOREHEAD KY 0.75 IN HAIL
03/20/03 ROWANLocal storm report, Mar 20, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0510 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 4 SW LONDON KY 0.75 IN HAIL
03/20/03 LAURELLocal storm report, Mar 20, 5:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0525 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 N PITTSBURG KY 0.88 IN HAIL
03/20/03 LAUREL DIME TO NICKEL HAILLocal storm report, Mar 20, 5:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0530 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM LONDON KY 0.75 IN HAIL
03/20/03 LAUREL ON PARKWAY BETWEEN LONDON
AND MANCHESTERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:46 PM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 29 min |
| Mar 19, 8:17 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery | 28 min |
| Mar 20, 3:21 PM EST | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 39 min |
| Mar 20, 4:01 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 59 min |
| Mar 20, 4:50 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 25 min |
| Mar 20, 5:10 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 50 min |
| Mar 20, 5:20 PM EST | Severe Thunderstorm Warning | JKL | Elliott | 15 min |
| Mar 20, 5:51 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Martin | 39 min |
| Mar 20, 6:32 PM EST | Severe Thunderstorm Warning | JKL | Breathitt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.